Advertisement

Abstract

In 1932 Bernstein [1] conjectured that the optimal set of nodes for polynomial interpolation were the set of nodes which made the values of the extreme points equal for the corresponding Lebesgue function. He believed also that this set of nodes was unique. In 1947 Erdos [2,3] conjectured that for each set of nodes a de La Vallée Poussin type theorem was valid for the extremal points. In 1977 Kilgore [4,5] and de Boor, Pinkus [6] gave independent proofs of these conjectures. In this paper we present a constructive proof of these results and outline an algorithm based on the construction. We believe that these two conjectures are valid for a general Tchebycheff system and we hope to test out these propositions using an algorithm based on our methods. In this connection one is referred to Cheney and Kilgore [7] for some results in this direction.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    S. N. Bernstein, Sur la limitation des valeurs d’une polynome P(x) de degré n sur tout un segment par ses valeurs en (n+1) points du segment, Yzv. Akad. Nauk SSSR 7 (1931), 1025–1050.Google Scholar
  2. [2]
    P. Erdos, Some remarks on polynomials, Bull. Amer. Math. Soc. 53 (1947), 1169–1176.CrossRefGoogle Scholar
  3. [3]
    P. Erdos, Problems and results on the theory of interpolation, I., Acta Math. Acad. Sci. Hung. 9 (1958), 381–388.CrossRefGoogle Scholar
  4. [4]
    T. A. Kilgore, Optimation of the norm of the Lagrange interpolation operator, Bull. Amer. Math. Soc. 83 (1977), 1069–1071.CrossRefGoogle Scholar
  5. [5]
    T. A. Kilgore, A characterization of the Lagrange interpolation projection with minimal Tchebycheff norm, J. Approx. Th. 24 (1978), 273–288.CrossRefGoogle Scholar
  6. [6]
    C. de Boor and A. Pinkus, Proof of the conjecture of Bernstein and Erdos concerning the optimal nodes for polynomial interpolation, J. Approx. Th. 24 (1978), 289–303.CrossRefGoogle Scholar
  7. [7]
    T. A. Kilgore and E. W. Cheney, A theorem on interpolation in Haar subspaces, Aequat. Math. 14 (1976), 391–400.Google Scholar
  8. [8]
    C. H. Fitzgerald and L. L. Schumaker, A differential equation approach to interpolation at extremal points, J. Analyse. Math. 22 (1969), 117–134.CrossRefGoogle Scholar
  9. [9]
    R. B. Barrar and H. L. Loeb, On monosplines with odd multiplicity of least norm, J. Analyse Math. 33 (1978), 12–38.CrossRefGoogle Scholar
  10. [10]
    R. B. Barrar, H. L. Loeb, and H. Werner, On the uniqueness of the best uniform extended totally positive monospline, to appear J. Approx. Th.Google Scholar

Copyright information

© Springer Basel AG 1980

Authors and Affiliations

  • H. L. Loeb
    • 1
  1. 1.University of OregonEugeneUSA

Personalised recommendations